New Mexico, 2023

Damaging Wind in New Mexico, July 21, 2023

July 21, 2023 · NWS EPZ · 1 event in 1 county or zone

A weak surface low was located just south of the New Mexico Bootheel while a disturbance associated with an upper trough crossing the Great Lakes. A large temperature/dew point spread aided in strong wind gusts which crossed the Lordsburg Playa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak surface low was located just south of the New Mexico Bootheel while a disturbance associated with an upper trough crossing the Great Lakes. A large temperature/dew point spread aided in strong wind gusts which crossed the Lordsburg Playa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 21, 4:21 PM MST, 14 minutes earlier.

Area forecast discussion, Jul 21, 4:21 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
521 PM MDT Fri Jul 21 2023

...New AVIATION...

.SYNOPSIS...
Issued at 215 PM MDT Fri Jul 21 2023

A small reprieve from the record high temperatures is expected for
the weekend but temps will remain above average. The upper high
that has plagued the region for over a month will move back over
New Mexico next week which will bring a return to record or near
record high temperatures. Scattered showers and thunderstorms
will occur in the mountains tonight and Saturday, then again
later next week. Just isolated storms are all that can be
expected for the lowlands.

&&

.DISCUSSION...
Issued at 215 PM MDT Fri Jul 21 2023

Another week with no real significant change to the weather
pattern expected over the Borderland. Over the next couple of
days, the upper high will shift from the Great Basin region back
east into NM and basically remain in place through the end of
next week. There will be some little fluctuations in position
which will draw some moisture from the south into AZ early next
week. That AZ moisture will not really get into the area until
midweek as the high shifts slightly south and wraps it back in
from the north.

Ahead of the upper high, there is still some marginal moisture
around for this evening and Saturday with an upper disturbance
moving through the Gila region and a weak front/outflow boundary
affecting the east. Looks like isolated to scattered storm
coverage through tonight, mainly north and west, but don't see
rainfall amounts being too high with PW's only near an inch. Could
see some overnight storms, but with limited moisture, should
remain very isolated. Do expect some remnnant cloud cover around
Saturday which could be enough to stop 100 degree streaks at some
locations. Model trends have been to go warmer with a little less
cloud cover, so kept streak going at KELP with a high of 102.

Going into Sun thru Tue, drier air moves in on NE flow. Lowered
PoPs for Mon/Tue quite a bit from NBM, then slowly trend PoPs up
but still below NBM for Wed-Fri. Best chances for storms as usual
will be the mountains and areas west of the Rio Grande late in the
week. Temperatures will warm back up into the solid 100+ degree
range for the lowlands with highs back around 105 by Tue with some
records threatened again. Will likely need to bring back Heat
Advisories for some areas possibly starting Mon, but for sure by
Tue.

&&

.AVIATION...
(00Z TAFS)
Issued at 508 PM MDT Fri Jul 21 2023

VFR conditions expected for TAF sites through the period for KELP
and KLRU. TS/RA possible through the evening for KDMN and KTCS
with TEMPO lines in the respected TAFs for gusty erratic winds and
minor reductions to VIS for convection thats expected to develop
in the very near term (especially for KTCS).

Otherwise, conditions will be quiet for all terminals after 04Z.
Winds will be breezy out of the N to NE through the overnight
period at 8-10 knots with gusts to 18-20 knots. Skies will become
BKN with CIGS increasing after thunderstorms dissipate this
evening.

&&

.FIRE WEATHER...
Issued at 215 PM MDT Fri Jul 21 2023

Hot conditions will continue across the region with scattered
showers and thunderstorms in the mountains through Saturday then
drier air moves in for early next week before another weak
moisture push. There could be some dry lightning with storms the
next couple of days outside the rain cores. Storms that do devlop
will move slow and could produce some modest rains right
underneath them in the Gila. Temperatures will be cooler Sat/Sun
behind a weak boundary but still at or slightly above normal.
Upper high moves back over NM for the remainder of the period with
drier air returning and temperatures warming back up near record
highs by Tue. Storm chances return toward the end of next week as
some moisture wraps around upper high. Vent rates will be fair to
very good, improving the further south you go.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  81 102  79 103 /  20  10  10   0
Sierra Blanca            68  94  70  94 /   0  10  10  10
Las Cruces               76  99  74 100 /  20  20  10  10
Alamogordo               71  97  70  97 /  30  20  20  20
Cloudcroft               52  72  53  72 /  30  50  30  30
Truth or Consequences    74  97  72  97 /  40  30  20  10
Silver City              68  91  67  91 /  40  60  30  40
Deming                   74 100  71 101 /  40  20  20  10
Lordsburg                74  99  72 100 /  50  50  30  20
West El Paso Metro       80  99  78 100 /  20  10  10   0
Dell City                70  96  72  96 /  10  10  10  10
Fort Hancock             73 101  74 101 /  10  10  10   0
Loma Linda               70  91  71  91 /  20  20  10  10
Fabens                   75 100  75 100 /  10  10  10   0
Santa Teresa             75  99  74 100 /  20  10  10   0
White Sands HQ           78  97  77  98 /  20  30  10  10
Jornada Range            74  98  72  99 /  30  30  20  10
Hatch                    72 100  72 101 /  40  30  20  10
Columbus                 77 100  75 101 /  30  20  20   0
Orogrande                73  94  71  94 /  20  30  10  10
Mayhill                  56  82  57  82 /  30  50  20  30
Mescalero                55  83  56  83 /  30  50  30  30
Timberon                 54  80  55  80 /  30  50  20  30
Winston                  63  87  62  87 /  50  50  30  30
Hillsboro                68  95  67  95 /  40  50  30  20
Spaceport                72  97  70  97 /  40  30  20  10
Lake Roberts             62  90  60  90 /  50  50  40  60
Hurley                   70  96  67  96 /  40  60  30  20
Cliff                    62  99  59  96 /  40  50  40  30
Mule Creek               68  94  66  94 /  40  50  40  60
Faywood                  71  94  70  94 /  50  60  20  20
Animas                   72  98  70  99 /  50  50  30  30
Hachita                  72  97  71  98 /  50  30  30  20
Antelope Wells           70  99  69 100 /  40  40  30  20
Cloverdale               69  94  67  95 /  50  50  50  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until midnight MDT tonight for TXZ418-419-423-424.

NM...Heat Advisory until midnight MDT tonight for NMZ401-404-405-407-
     410-411.

&&

FORECASTER...38-Rogers
Hazardous weather outlook, Jul 21, 10:21 AM MST, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1121 AM MDT Fri Jul 21 2023

NMZ401>417-TXZ418>424-221730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1121 AM MDT Fri Jul 21 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Dangerous temperatures will continue today with most of the
lowlands seeing temperatures from 102-107F. Scattered showers with
isolated thunderstorms can be expected over the Gila Region, no
severe weather is expected with these.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Night time thunderstorms over eastern NM will bring cloud coverage
and a possible shower or two in the overnight hours into the
morning. This will lower the temperatures for the area through the
weekend and increase some chances of showers and storms through
Sunday. The moisture will clear out Monday and temperatures will
start going back up into the mid 100s for the lowlands next week.

.SPOTTER INFORMATION STATEMENT...

The radar

The Tucson radar (KEMX), 168 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hidalgo

When
July 21, 4:35 PM MST
Where
Hidalgo County, 1.42 mi N of Mondel
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
32.270, -108.901

An NMDOT site on the Lordsburg Playa recorded a peak gust of 61 mph which created areas of blowing dust reducing visibilities to under a half mile.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124763.